[back] Vitamin K injection

Vitamin K shot linked to leukemia.


I found this information about The Vitamin K shot being linked to

"The Vitamin K shot has been linked to leukaemia, including acute
lymphoblastic leukaemia, which is characterized by an increased
number of white corpuscles in the blood, and accounts for about 85
percent of childhood leukaemia. Research carried out by Dr. Louise
Parker, of the Sir James Spence Institute of Child Health in
Newcastle upon Tyne, produced the most startling results. Dr. Louise
Parker was quoted in the British Medical Journal in 1998 as
stating, "It is not possible, on the basis of currently published
evidence, to refute the suggestion that neonatal IM vitamin K
administration increases the risk of early childhood leukemia.".

The British Journal of Cancer published "Factors associated with
childhood cancer" by J. Golding, et al, in 1990. The report indicated
that universally administered IM vitamin K injections significantly
increase our children's chances of developing childhood cancer. A
follow-up study published two years later in the British Medical
Journal (Golding J, Paterson K, Greenwood R, Mott M. Intramuscular
vitamin K and childhood cancer. BMJ 1992; 305:341-346.) reinforced
the findings of the previous study. The authors' comments, in keeping
with scientific style, are conservatively stated, but parents who are
concerned about the health of their babies will read "danger" between
the following lines: "The only two studies so far to have examined
the relation between childhood cancer and intramuscular vitamin K
have shown similar results and the relation is biologically
plausible. The prophylactic benefits against haemorrhagic disease are
unlikely to exceed the potential adverse effects from intramuscular
vitamin K..."

The chance of your child developing leukaemia from the Vitamin K shot
is estimated to be about one in 500 (MIDIRS Midwifery Digest, Vol 2
#3, September 1992)

Animal studies have linked large doses of vitamin K to a variety of
conditions that include anaemia, liver damage, kidney damage and

Interestingly the common problem that occurs these days of jaundice
in newborns has only been reported since the introduction of Vitamin
K administration.

According to the product insert, adverse reactions include
haemolysis (or hemolysis - American spelling) (meaning breakdown of
red blood cells), haemolytic anaemia (a disorder characterised by
chronic premature destruction of red blood cells), hyperbilirubinemia
(too much bilirubin in blood) and jaundice (yellow skin and eyes
resulting from hyperbilirubinemia), and allergic reactions include
face flushing, gastrointestinal upset, rash, redness, pain or
swelling at injection site and itching skin. It also warns that large
enough doses can cause brain damage in infants and/or impairment to
liver function. Hypoxia has also been published as having occurred in
infants after Vitamin K administration.-----